Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 112, NWS Las Vegas, NV

August 14, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2018, 1:12 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 1:12 PM MST (20:12 UTC)
Expired
Aug 14, 2018, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:05 PM MSTFLASH FLOOD6 N Hualapai Peak, AZCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6 N HUALAPAI PEAK. MOHAVE COUNTY ROADS REPORTED THAT DW RANCH RD CR 259 WAS CLOSED DUE TO WEATHER BETWEEN MP 2 AND 5.
Aug 14, 2:05 PM MSTFLASH FLOOD6 N Hualapai Peak, AZMOHAVE COUNTY ROADS REPORTED THAT DW RANCH RD (CR 259) WAS CLOSED DUE TO WEATHER BETWEEN MP 2 AND 5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WGUS55 KVEF 142012
FFWVEF
AZC015-142315-
/O.NEW.KVEF.FF.W.0112.180814T2012Z-180814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
112 PM MST TUE AUG 14 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 111 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain east of Kingman. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Blake Ranch Road and Dw Ranch Road. 

This includes Interstate 40 in Arizona between mile markers 61 and
66, DW Ranch Road, and Blake Ranch Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3518 11378 3514 11382 3514 11387 3516 11391
      3522 11388 3521 11382

$$
CK
2 follow-up statements
326 
WGUS75 KVEF 142119
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
219 PM MST TUE AUG 14 2018

AZC015-142315-
/O.CON.KVEF.FF.W.0112.000000T0000Z-180814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
219 PM MST TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
SOUTHERN MOHAVE COUNTY...

At 213 PM MST, Mohave County public works reported road closures due 
to flash flooding along DW Ranch Road. Up to two inches of rain have 
already fallen. Flash flooding is expected to continue or begin 
shortly.

Some locations that will experience flooding include...
Blake Ranch Road and Dw Ranch Road. 

This includes Interstate 40 in Arizona between mile markers 61 and
66, DW Ranch Road, and Blake Ranch Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3518 11378 3514 11382 3514 11387 3516 11391
      3522 11388 3521 11382

$$
CK
940 
WGUS75 KVEF 142306
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
406 PM MST TUE AUG 14 2018

AZC015-142315-
/O.EXP.KVEF.FF.W.0112.000000T0000Z-180814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
406 PM MST TUE AUG 14 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT
415 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3518 11378 3514 11382 3514 11387 3516 11391
      3522 11388 3521 11382

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:06 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 14, 9:06 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
906 AM PDT Tue Aug 14 2018

.SYNOPSIS...Isolated thunderstorms are possible again today over the
southern Sierra and mountains of southern Nevada and northwest
Arizona. Storm coverage will ramp up across Mohave County Wednesday
and possibly spread farther north and west Thursday. Temperatures
will remain a few degrees above normal today, then start to come
down as thunderstorm chances increase. Decreasing thunderstorm
chances and increasing temperatures will return Friday into the
weekend.
&&

.UPDATE...Expanded POPS this afternoon and evening to include
the southern Clark County mountains and Sheep Range while keeping
the POPs for the Spring Mountains. This based on the latest HRRR
runs and other hi-res convective allowing models. Setup looks very
similar to yesterday for Clark and Mohave Counties. No specific
feature evident to provide additional lift so counting on surface
heating for initiation. Lack of shear will mean most storms will
likely weaken as they move into the lower valleys. More organized
areas of convection should occur over central Nevada associated with
weak trough lifting northward. However, storms still likely along
the southern Sierra of Inyo County becoming more isolated in south
central Nevada. Updated products are already out. Focus this
afternoon will be for Wednesday and Thursday.
&&

.PREV DISCUSSION...236 AM PDT Tue Aug 14 2018
.SHORT TERM...through Wednesday night. Early this morning, thicker
clouds and a few weak radar returns were limited to Mohave and
northern Lincoln counties. Expect another low grade monsoon day
today as forcing which helped drive storms over the southern Great
Basin Monday evening drifts away to the north, leaving no obvious
feature to focus thunderstorm development today. The next feature to
watch is the weak wave lifting north over Sonora this morning. This
is forecast to drift around the southwest side of the ridge today
and tonight, bringing a push of deeper moisture up the Colorado
River valley tonight into Wednesday, which will lead to increasing
thunderstorm chances especially for Mohave County. The wave may also
help maintain storms through Wednesday night. Temperatures today
should be similar to yesterday, with a cooling trend from Las Vegas
southeastward on Wednesday as clouds and precip chances increase.

.LONG TERM...Thursday through Tuesday.

Thursday continues to look like the most active day across the area
as moisture streams further north and west, reaching portions of the
southern Great Basin and southern Inyo County. Along this line
southward is where the highest chances for storms will be located.
Activity could begin by mid to late morning on Thursday over the
higher elevations of Clark and Mohave counties with a ramp up in
coverage and intensity of storms during the afternoon and evening.
Storms will have a general movement to the north to northeast with
the ridge still centered to our east. The disturbance that moved
into northern Arizona on Wednesday looks to drift away from the
local area on Thursday but should still be close enough to provide
some potential for intensification of storms. The environment will
be conducive for flash flooding on Thursday as well as strong winds
and hail. On Friday, a shortwave trough will progress eastward
across the Great Basin as the ridge builds back westward over the
Southwest U.S. which will provide some suppression for storms.
However, with moisture and instability still in place, storms will
continue to be a threat on Friday; primarily over Mohave County and
the higher elevations of Clark County. The downward trend in storm
activity will continue over the weekend as the ridge strengthens
over the region. Temps will bottom out a few degrees below normal on
Thursday but this cool down will be brief as high pressure
facilitates a warming trend Friday into the weekend.
&&

.AVIATION...For McCarran...Expect light winds this morning, becoming
south southwest around 10 knots this afternoon and evening. Gusts of
15-20 knots will be possible this afternoon. Thunderstorm chances
will increase Wednesday, especially in the Peach Springs corridor,
with a chance of outflow winds affecting the terminal in the evening
or overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances this afternoon and evening will be
over the mountains of Esmeralda, northern Inyo, northeast Lincoln,
and eastern Mohave counties. A stray storm cannot be ruled out over
the Clark County mountains as well. Away from storms, expect breezy
southwesterly winds with gusts of 15-25 knots this afternoon.
Thunderstorm chances will increase southeast of I-15 Wednesday, with
the main threats being mountain obscuration, heavy rain, erratic
gusty winds, and hail.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Pierce

SHORT TERM/AVIATION...Morgan
LONG TERM...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:06 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 14, 1:50 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 14, 2:39 PM MSTSevere Thunderstorm WarningVEFMohave51 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.